Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 117, NWS Grand Forks, ND

August 3, 2007Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2007, 2:47 PM CDT for Benson County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 2:47 PM CDT (19:47 UTC)
Expired
Aug 3, 2007, 3:45 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:04 PM CDTHAIL 0.887 Sw Maddock, ND
Aug 3, 3:25 PM CDTHAIL 0.756 Sse Maddock, NDPAE TO PENNY SIZED HAIL AND VERY HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 031947
SVRFGF
NDC005-032045-
/O.NEW.KFGF.SV.W.0117.070803T1947Z-070803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
247 PM CDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 345 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES NORTHEAST OF WELLSBURG...OR 39 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AT 305 PM CDT...
  FLORA AT 325 PM CDT...
  6 MILES WEST OF OBERON AT 345 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4798 9978 4786 9978 4786 9917 4799 9917

$$

TG
3 follow-up statements
000 
WWUS53 KFGF 032005
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT FRI AUG 3 2007

NDC005-032045-
/O.CON.KFGF.SV.W.0117.000000T0000Z-070803T2045Z/
BENSON ND-
305 PM CDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN BENSON COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 5 MILES SOUTH OF MADDOCK...OR 35 MILES SOUTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA BY 320 PM CDT...
  6 MILES WEST OF OBERON BY 345 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. 

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4798 9978 4786 9978 4786 9917 4799 9917

$$

TG
000 
WWUS53 KFGF 032022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT FRI AUG 3 2007

NDC005-032045-
/O.CON.KFGF.SV.W.0117.000000T0000Z-070803T2045Z/
BENSON ND-
321 PM CDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN BENSON COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 6 MILES SOUTH OF FLORA...OR 31 MILES SOUTHWEST OF DEVILS
LAKE...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTHWEST OF OBERON BY 345 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. 

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4798 9978 4786 9978 4786 9917 4799 9917

$$

TG
000 
WWUS53 KFGF 032042
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT FRI AUG 3 2007

NDC005-032052-
/O.EXP.KFGF.SV.W.0117.000000T0000Z-070803T2045Z/
BENSON ND-
342 PM CDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENSON COUNTY
WILL EXPIRE AT 345 PM CDT...

AT 342 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHWESTERN
BENSON COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM
CDT.

LAT...LON 4798 9978 4786 9978 4786 9917 4799 9917

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:25 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 3, 2:25 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT FRI AUG 3 2007

.SHORT TERM...
MAIN CHALLENGE WILL CHANCES FOR CONVECTION THROUGH THE
FORECAST...WITH SEVERAL SHORTWAVES EXPECTED TO AFFECT PORTIONS OF
THE AREA THROUGH THE PERIOD. A PERSISTENT CLUSTER OF ELEVATED
STORMS CONTINUES TO DRIFT EAST IN 850-700MB MOIST ADVECTION AND
MODEST INSTABILITY. THIS CLUSTER SHOULD EVENTUALLY WEAKEN AS IT
ENCOUNTERS MORE STABILITY FURTHER EAST. MODELS HAVE CONVERGED ON
THE GFS SOLUTION FOR A MORE SOUTHERN TRACK FOR THIS NEXT EVENT
TONIGHT/SAT...SO WILL FOLLOW THE GFS WHICH HAS BEEN SUPERIOR ALL
SUMMER.

FOR TONIGHT...EXPECT AN ELEVATED BAND OF THUNDER TO CONTINUE TO
MOVE INTO EASTERN ND AND WEAKEN THIS EVENING. THIS IS IN RESPONSE
TO 700-850MB WARM/MOIST ADVECTION AND 40KT OF AVAILABLE SHEAR.
ANOTHER AREA OF CONVECTION SHOULD DEVELOP IN NORTHEAST SD AND
BRUSH SOUTHERN AREAS WITH MAINLY SHOWERS AND THE THREAT FOR SOME
THUNDER.

ON SAT...THE BULK OF THE CONVECTION WILL SLIDE SOUTH OF THE AREA
AS STRONG SHORTWAVE MOVES SOUTHEAST OF THE REGION. RETURN FLOW
WILL DEVELOP FOR SAT NIGHT/SUNDAY AHEAD OF THE NEXT SHORTWAVE.

BY SUNDAY...ANOTHER CHANCE FOR STORMS IS POSSIBLE MAINLY DURING
THE AFTERNOON WITH ZONAL FLOW DEVELOPING. IF THE REGION CAN HEAT
OUT INTO THE MID 80S...DEEP LAYERED SHEAR WOULD BE SUFFICIENT FOR
THE THREAT FOR A FEW SEVERE STORMS.

BY MONDAY...EXPECT ANOTHER SHORTWAVE TO BRING THE THREAT FOR SOME
THUNDER...MAINLY LATE IN THE DAY.

.LONG TERM (TUE-FRI)...MODELS IN GOOD AGREEMENT WITH LARGE SCALE
(PLACING THE FA IN ZONAL FLOW). SHOULD BE A PERIOD OF PRECIP
ACTIVITY EVERY DAY OR TWO. HOWEVER...GIVEN THIS
PATTERN...TIMING/DETAILS WILL REMAIN UNCERTAIN FOR AWHILE. MODELS
HINTING AT A STRONGER SIGNAL TOWARD PRECIP MON NIGHT INTO TUE AND
WILL GO WITH CURRENT FORECAST OF THUNDER FOR TUE AND DRY FOR WED.
BEYOND THAT...NO STRONG SIGNALS ARE APPARENT. WILL GO WITH LOW END
POPS (AS PER HPC GUIDANCE) THU-FRI GIVEN INCREASING LOW-LEVEL
MOISTURE AND FLOW ALOFT TURNING A BIT MORE SW. TEMPERATURE NEAR TO
SLIGHTLY ABOVE NORMAL GIVEN LARGE SCALE PATTERN.

&&
.AVIATION...TAF SITES SHOULD REMAIN WITH VFR CEILINGS AND VSBY
THROUGH THE PERIOD. SYSTEM MOVING ACROSS SOUTH DAKOTA WILL SPREAD
LOWER CEILINGS (AROUND 5000 FT) UP TOWARD KFAR WITH SHOWERS POSSIBLE
FOR A BRIEF PERIOD AFTER MIDNIGHT. KGFK AND KBJI SHOULD BE ENOUGH
NORTH THAT PRECIP WILL NOT BE INCLUDED IN TAF (PROBABILITY TOO LOW).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Aug 3, 7:00 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI AUG 3 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI AUG 3 2007

...STORMS POSSIBLE ACROSS THE AREA ON SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER THE SOUTHERN
HALF OF THE FORECAST AREA. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL OCCUR IN THE LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, Aug 3, 10:58 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 AM CDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N STARKWEATHER        48.48N 98.88W
07/25/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

0645 PM     HAIL             2 SE ALSEN              48.61N 98.67W
07/25/2007  E1.00 INCH       CAVALIER           ND   PUBLIC

0650 PM     HAIL             2 SE ALSEN              48.61N 98.67W
07/25/2007  E0.88 INCH       CAVALIER           ND   PUBLIC

0700 PM     HAIL             1 W HAMPDEN             48.54N 98.68W
07/25/2007  E1.00 INCH       RAMSEY             ND   OTHER FEDERAL

            HAIL FELL UNTIL 710 PM...ALONG THE RAMSEY AND CAVALIER
            COUNTY LINE. REPORT FORWARDED BY NSSL SHAVE07 PROJECT
            PERSONNEL.

0702 PM     HAIL             6 S ALSEN               48.54N 98.71W
07/25/2007  E1.00 INCH       CAVALIER           ND   OTHER FEDERAL

            HAIL FELL UNTIL 710 PM...ALONG THE CAVALIER AND RAMSEY
            COUNTY LINE. REPORT FORWARDED BY NSSL SHAVE07 PROJECT
            PERSONNEL.

0711 PM     HAIL             5 SE STARKWEATHER       48.40N 98.80W
07/25/2007  E1.00 INCH       RAMSEY             ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL AROUND 711 PM...ALSO VERY
            HEAVY RAIN

0718 PM     TSTM WND DMG     4 E NECHE               48.98N 97.46W
07/25/2007                   PEMBINA            ND   TRAINED SPOTTER

            LARGE BRANCHES BROKEN DOWN. POWER LINES BLOWN DOWN.

0740 PM     TSTM WND GST     7 SSW LOMA              48.54N 98.58W
07/25/2007  E58.00 MPH       CAVALIER           ND   PUBLIC

            SEVERAL LARGE TREE BRANCHES BROKEN OFF. NEARBY HAMPDEN
            RAWS SITE MEASURED PEAK WIND OF 56 MPH AT 734 PM CDT.

0745 PM     HAIL             25 NE DEVILS LAKE       48.37N 98.49W
07/25/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

            PENNY SIZE HAIL AND BRANCHES 8 INCHES IN DIAMETER BROKEN
            OFF TREES.

0835 PM     TSTM WND DMG     3 NE GLASSTON           48.74N 97.40W
07/25/2007                   PEMBINA            ND   TRAINED SPOTTER

            ONE LARGE TREE BLOWN OVER AND NUMEROUS LARGE BRANCHES
            BROKEN DOWN.

&&

GGUST
Local storm report, Aug 3, 1:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
133 PM CDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             4 ENE ESMOND            48.06N 99.68W
08/03/2007  E0.88 INCH       BENSON             ND   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:22 PM CDTSevere Thunderstorm WarningFGFBenson53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.